Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 76, NWS Goodland, KS

June 21, 2020Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 21, 2020, 3:33 PM CDT for Wichita County, Kansas. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 3:33 PM CDT (20:33 UTC)
Expired
Jun 21, 2020, 4:30 PM CDT
In force
57 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Wichita County, KS

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 3:39 PM CDTHAIL 0.881 Nnw Marienthal, KSREPORTED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2453 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS53 KGLD 212033
SVRGLD
KSC203-212130-
/O.NEW.KGLD.SV.W.0076.200621T2033Z-200621T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
333 PM CDT Sun Jun 21 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Wichita County in west central Kansas...

* Until 430 PM CDT.

* At 333 PM CDT, a severe thunderstorm was located 5 miles east of
  Leoti, and is nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Leoti, Lydia, Selkirk and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3827 10156 3859 10157 3870 10113 3826 10113
TIME...MOT...LOC 2033Z 001DEG 3KT 3848 10125 

HAIL...1.25IN
WIND...60MPH
 
$$

Vincent
3 follow-up statements
583 
WWUS53 KGLD 212058
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
358 PM CDT Sun Jun 21 2020

KSC203-212130-
/O.CON.KGLD.SV.W.0076.000000T0000Z-200621T2130Z/
Wichita KS-
358 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EASTERN WICHITA COUNTY...

At 358 PM CDT, a severe thunderstorm was located 9 miles southeast of
Leoti, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Leoti, Lydia and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3827 10142 3845 10142 3870 10113 3826 10113
TIME...MOT...LOC 2058Z 357DEG 8KT 3838 10125 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
893 
WWUS53 KGLD 212116
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
416 PM CDT Sun Jun 21 2020

KSC203-212130-
/O.CON.KGLD.SV.W.0076.000000T0000Z-200621T2130Z/
Wichita KS-
416 PM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...

At 416 PM CDT, a severe thunderstorm was located 11 miles southeast
of Leoti, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lydia and Marienthal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3827 10142 3839 10142 3857 10113 3826 10113
TIME...MOT...LOC 2116Z 359DEG 8KT 3835 10123 

HAIL...1.00IN
WIND...60MPH
 
$$

Vincent
805 
WWUS53 KGLD 212128
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
428 PM CDT Sun Jun 21 2020

KSC203-212135-
/O.EXP.KGLD.SV.W.0076.000000T0000Z-200621T2130Z/
Wichita KS-
428 PM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY
WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has weakened below severe 
limits and is exiting the warned area. As a result, the warning will 
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Kansas.

LAT...LON 3827 10142 3839 10142 3857 10113 3826 10113
TIME...MOT...LOC 2125Z 355DEG 3KT 3835 10122 

$$

Vincent

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:03 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 21, 2:03 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
103 PM MDT Sun Jun 21 2020

.SHORT TERM...(Through Tonight)
Issued at 1245 AM MDT Sun Jun 21 2020

As of 12:00 pm MDT, updrafts have begun to develop along the
dryline in Wallace/Logan counties. Thus far, updrafts have
remained relatively disorganized, however, as updrafts unzip
further east along the dryline -- in an increasingly unstable
airmass (mlcape 3500-4500 J/kg), damaging winds and large hail
will become increasingly likely. Expect activity to propagate ESE-
SE toward Garden City/Dodge City/Hays by 00Z.

.LONG TERM...(Monday through Sunday)
Issued at 102 PM MDT Sun Jun 21 2020

Daily chances for showers and storms are possible through the
weekend.  An upper trough will be over the High Plains and Central
High Plains Monday morning with northwest flow aloft over the Tri-
State area.  An upper ridge will be situated over the Western CONUS.
Showers and thunderstorms will be possible Monday and Tuesday as
embedded shortwave troughs move through the northwest flow into the
region.  Temperatures will range from the low to mid-80s for highs
both days.  Lows will be primarily in the 50s.

A lee trough is expected to develop on Wednesday with trough axis to
the west of the Kansas-Colorado border.  The ridge will begin to
flatten as it moves to the east, resulting in flow becoming zonal
Thursday night.  Showers and thunderstorms will be possible in the
afternoon and evening hours.  Temperatures will begin a gradual
warming trend Wednesday afternoon, returning to the upper 80s to low
90s.

Another upper trough will move across the Western U.S. Thursday
evening into Friday.  Flow will become southwest aloft over the Tri-
State area.  Showers and thunderstorms will be possible Thursday and
Friday.  The weekend is expected to remain dry for now with highs in
the 90s.
&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1145 AM MDT Sun Jun 21 2020

VFR conditions are anticipated to prevail through the TAF period.
Although an isolated thunderstorm cannot be ruled out this
afternoon -- activity is anticipated to remain south and east of
the GLD/MCK terminals. NW winds will increase to 15-25 knots late
this afternoon, veering to the N and decreasing to 10-15 knots AOA
sunset this evening.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...VINCENT
LONG TERM...AW
AVIATION...VINCENT
Hazardous weather outlook, Jun 21, 10:02 AM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
902 AM MDT Sun Jun 21 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221515-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
902 AM MDT Sun Jun 21 2020 /1002 AM CDT Sun Jun 21 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Severe thunderstorms capable of producing golf ball to baseball size
hail and wind gusts up to 75 mph are possible this afternoon, mainly
east of Highway 83 between 1-6 pm MDT. Storms will develop along or
near a line from Tribune-Colby-McCook by 1-2 pm MDT, quickly evolving
into a squall line that progresses east southeast into central
Kansas (east of Highway 283) by 4 to 6 PM MDT.

Additionally, near critical fire weather conditions are anticipated
in Eastern Colorado this afternoon.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are expected Monday and Tuesday across the
area. However, the risk for severe storms will be low.

.SPOTTER INFORMATION STATEMENT...

Spotters and storm chasers are encouraged to report severe weather
(hail of any size, wind damage, measured wind gusts above 55 mph,
etc.) to the National Weather Service in Goodland via Twitter and
Facebook @NWSGoodland or via telephone by calling 1-800-272-7811.

Vincent

In the hours before

Local storm report, Jun 21, 2:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
126 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             4 S GRINNELL            39.07N 100.63W
06/21/2020  E0.88 INCH       GOVE               KS   PUBLIC

            PEA TO NICKEL SIZED HAIL REPORTED VIA SOCIAL
            MEDIA. TIME ESTIMATED WITH RADAR.

&&

KMK
Local storm report, Jun 21, 2:43 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0104 PM     HAIL             1 S GRINNELL            39.11N 100.63W
06/21/2020  E1.00 INCH       GOVE               KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA AT THE KS-216 EXIT
            ON I-70.

&&

KMK
Local storm report, Jun 21, 3:06 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
206 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          3 ENE TASCO             39.36N 100.23W
06/21/2020                   SHERIDAN           KS   PUBLIC

            SEVERAL REPORTS OF TORNADO ON GROUND WITH
            PICTURES. THERE IS NO WALL CLOUD ASSOCIATED
            WITH THIS FUNNEL. CAN BE SEEN TO THE WEST
            FROM HILL CITY.

&&

KMK
Local storm report, Jun 21, 3:20 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
220 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TORNADO          5 N HOXIE               39.43N 100.44W
06/21/2020                   SHERIDAN           KS   PUBLIC

            MULTIPLE REPORTS OF A LANDSPOUT NEAR HOXIE
            WITH PICTURES. REPORTS VIA SOCIAL MEDIA AND
            CALLS.

&&

KMK
Local storm report, Jun 21, 3:27 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
227 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     HAIL             HOXIE                   39.36N 100.44W
06/21/2020  E1.25 INCH       SHERIDAN           KS   PUBLIC

            QUARTER TO HALF DOLLAR SIZED HAIL ONGOING.
            HALF AN INCH OF RAIN ALSO REPORTED. CALLER
            ALSO REPORTED A LANDSPOUT TORNADO ON THE
            GROUND TO THE N OF HOXIE.

&&

KMK
Local storm report, Jun 21, 3:33 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN JUN 21 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0221 PM     HAIL             1 SW MARIENTHAL         38.48N 101.22W
06/21/2020  E0.25 INCH       WICHITA            KS   PUBLIC

            PEA SIZE HAIL AND 20-30 MPH WINDS REPORTED
            VIA SOCIAL MEDIA.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:05 PM CDTSevere Thunderstorm WarningGLDNorton55 min
Jun 20, 7:26 PM CDTSpecial Weather StatementGLDGraham19 min
Jun 20, 7:35 PM CDTSevere Thunderstorm WarningGLDGraham11 min
Jun 20, 7:51 PM CDTSevere Thunderstorm WarningGLDNorton24 min
Jun 20, 8:09 PM CDTSevere Thunderstorm WarningGLDNorton66 min
Jun 21, 1:22 PM CDTSpecial Weather StatementGLDLogan38 min
Jun 21, 1:37 PM CDTSevere Thunderstorm WarningGLDGove, Logan68 min
Jun 21, 1:59 PM CDTSpecial Weather StatementGLDGove46 min
Jun 21, 2:03 PM CDTSevere Thunderstorm WarningGLDGove, Sheridan57 min
Jun 21, 2:25 PM CDTSevere Thunderstorm WarningGLDGreeley, Logan, Wichita65 min
Jun 21, 2:41 PM CDTFlash Flood WarningGLDGove, Sheridan, Thomas3 hr
Jun 21, 2:51 PM CDTSevere Thunderstorm WarningGLDGove, Logan54 min
Jun 21, 2:58 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan77 min
Jun 21, 4:03 PM CDTSevere Thunderstorm WarningGLDNorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.